Florida, 2011Tropical Storm and Storm Surge in Florida, August 25 to 26, 2011
August 25 to 26, 2011 · NWS JAX · 6 events in 3 counties and zones
From the evening of 8/25 through the evening of 8/26, tropical storm conditions moved south to north across the extreme eastern tier of the NWS Jacksonville Atlantic coastline. The NWS Jacksonville area of responsibility extends from Altamaha Sound, Ga, to Flagler Beach, Fl.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From the evening of 8/25 through the evening of 8/26, tropical storm conditions moved south to north across the extreme eastern tier of the NWS Jacksonville Atlantic coastline. The NWS Jacksonville area of responsibility extends from Altamaha Sound, Ga, to Flagler Beach, Fl. Marine responsibility extends offshore to 60 nm.
On the evening of the 25th, the first outer band to affect the local area moved inland and produced tropical storm wind gusts over the marine waters and along the immediate coast. By the morning of the 26th, high surf and tropical storm force winds and wind gusts were measured south and east of Mayport, Florida. Tropical storm force winds ceased across the forecast area by late afternoon.
High astronomical tides combined with high surf from the storm produced elevated tides of 1 to 2 feet during the times of high tide Friday morning and evening (8/26).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 25, 4:55 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 25, 4:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
555 PM EDT THU AUG 25 2011
...HURRICANE IRENE TO PASS WELL EAST OF THE AREA ON FRIDAY...
...WINDS WILL GUST UP TO 40 MPH ALONG THE COAST ON FRIDAY...
.UPDATE...
A WIND ADVISORY HAS BEEN ISSUED FOR THE COASTAL COUNTIES OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AS WELL AS CLAY AND PUTNAM
COUNTIES ALONG THE ST JOHNS RIVER BASIN. NO OTHER CHANGES WERE
MADE.
.SHORT TERM...
HURRICANE IRENE REMAINS A WELL BEHAVED STORM AND THE WEATHER
SITUATION IS UNFOLDING EXACTLY AS EXPECTED. VIRTUALLY NO CHANGES
WERE MADE WITH THIS PACKAGE. ISOLATED TO WIDELY SCATTERED SHOWERS
WILL CONTINUE TONIGHT MAINLY ALONG THE COAST. ALTHOUGH HURRICANE
IRENE WILL REMAIN OVER 250 MILES AWAY FROM OUR COAST...IT IS A
LARGE HURRICANE AND THE PRESSURE GRADIENT WILL BE TIGHT ENOUGH FOR
WIND GUSTS UP TO 40 MPH ALONG OUR COAST. WINDS ARE ALREADY GUSTING
BETWEEN 20 AND 30 MPH ALONG THE COAST. WINDS WILL GRADUALLY
INCREASE THROUGH THE NIGHT AND BECOME SUSTAINED 25 TO 30 MPH WITH
GUSTS OF 30 TO 40 MPH BY SUNRISE FRIDAY ALONG THE IMMEDIATE COAST.
RATHER THAN PUT UP TWO HEADLINES...THE PLAN IS TO REPLACE THE
CURRENT LAKE WIND ADVISORY WITH A WIND ADVISORY AT AROUND 5 PM
TODAY FOR ALL COASTAL COUNTIES AND ALSO FOR CLAY AND PUTNAM
COUNTIES ALONG THE ST JOHNS RIVER. THE WIND ADVISORY WILL REMAIN
IN EFFECT THROUGH TOMORROW. IT SHOULD BE NOTED THAT LOCALLY
HIGHER WIND GUSTS WILL ACCOMPANY ANY SHOWERS THAT MOVE ONSHORE.
SCATTERED SHOWERS ARE EXPECTED TO CLIP THE COAST AS HURRICANE
IRENE PASSES WELL EAST OF THE AREA. AN ISOLATED LIGHTNING STRIKE
WILL ALSO BE POSSIBLE. BRIEF HEAVY DOWNPOURS AND LOCALLY GUSTY
WINDS CAN BE EXPECTED IN SHOWERS. THE CHANCES OF RAIN ARE VERY LOW
OVER INLAND AREAS DUE TO INCREASED SUBSIDENCE AND DRY AIR ON THE
FAR WESTERN PERIPHERY OF THE HURRICANE.
MAX TEMPS ON FRIDAY WILL RANGE FROM THE UPPER 80S AT THE BEACHES
IN STRONG ONSHORE FLOW TO MID 90S ACROSS INLAND AREAS WHERE MUCH
LESS CLOUD COVER IS EXPECTED.
DECIDED TO JUST NUDGE MAX TEMPS ON SATURDAY UP ANOTHER DEGREE
ACROSS THE BOARD AS HURRICANE IRENE PULLS AWAY AND STRONG
SUBSIDENCE TAKES OVER. TEMPS WILL SOAR INTO THE MID TO UPPER 90S
IN OFFSHORE FLOW ON SATURDAY AND SUNDAY. SUBSIDENCE AND DRY AIR
WILL KEEP CONVECTION AT A MINIMUM BOTH DAYS.
.LONG TERM...
PERIOD WILL START OUT HOT WITH BELOW NORMAL PRECIP CHANCES...BUT A
RETURN TO MORE NORMAL WX IS EXPECTED BY TUE AND CONTINUING INTO
LATE NEXT WEEK.
&&
.AVIATION...MVFR CIG/VSBY EXPECTED IN SCT SHOWER ACTIVITY THROUGH
THIS EVENING. VFR WILL PREVAIL TONIGHT. ENE WINDS OF 15-20 KT REST
OF THE AFTN... WITH HIGHER GUSTS EXPECTED IN SHOWERS. VFR
TONIGHT...WITH WINDS INCREASING TO 15-20 KT GUSTING TO 30 KT. HAVE
VCSH HAS BEEN PLACED IN TAFS FOR FRI.
&&
.MARINE...WINDS AND SEAS ARE MEETING SCA CONDS AND WILL CONT TO
DETERIORATE TONIGHT WITH T.S. FORCE WINDS DEVELOPING OFFSHORE WITH
NEARSHORE WATERS INCREASINGLY SEEING A BETTER CHANCE OF T.S.
WINDS. SEAS EXPECTED TO INCREASE TO 18-22 FT ON FRI...MAINLY
OFFSHORE WATERS WITH EVEN HIGHER CONDS LIKELY FOR A BRIEF TIME.
WINDS AND SEAS WILL GRADUALLY DECREASE FRIDAY NIGHT THROUGH
SATURDAY. COASTAL IMPACTS...MINOR TO MODERATE COASTAL FLOODING
ALONG WITH MODERATE TO SIGNIFICANT BEACH EROSION EXPECTED ON
FRIDAY WHEN HIGHEST WINDS AND SURF COMBINE WITH INCREASING
ASTRONOMICAL TIDES. HIGH SURF ADVISORY IN EFFECT THROUGH
FRIDAY...WITH EXPECTED SURF OF 7 TO 12 FT...LOCALLY HIGHER ALONG
THE NE FL COAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 95 73 98 / 10 20 10 10
SSI 77 89 77 95 / 40 40 20 20
JAX 77 93 76 98 / 30 40 10 20
SGJ 80 89 77 95 / 40 40 20 20
GNV 74 93 75 97 / 30 20 10 20
OCF 74 93 76 96 / 30 30 10 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY UNTIL 7 PM EDT FRIDAY FOR CLAY-DUVAL-FLAGLER-
NASSAU-PUTNAM-ST JOHNS.
RIP CURRENT RISK THROUGH FRIDAY EVENING FOR DUVAL-FLAGLER-NASSAU-
ST JOHNS.
HIGH SURF ADVISORY UNTIL 11 PM EDT FRIDAY FOR DUVAL-FLAGLER-
NASSAU-ST JOHNS.
GA...WIND ADVISORY UNTIL 7 PM EDT FRIDAY FOR COASTAL CAMDEN-COASTAL
GLYNN-INLAND CAMDEN-INLAND GLYNN.
RIP CURRENT RISK THROUGH FRIDAY EVENING FOR COASTAL CAMDEN-
COASTAL GLYNN.
HIGH SURF ADVISORY UNTIL 11 PM EDT FRIDAY FOR COASTAL CAMDEN-
COASTAL GLYNN.
AM...TROPICAL STORM WARNING FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH
FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA SOUND GA TO FERNANDINA
BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL 20
NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL
OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.
&&
SHULER/SHASHYHazardous weather outlook, Aug 25, 11:18 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1218 PM EDT THU AUG 25 2011
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-260915-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1218 PM EDT THU AUG 25 2011
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
...HIGH SURF ADVISORY IN EFFECT UNTIL 11 PM FRIDAY FOR THE ATLANTIC
COAST...
...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...
...COASTAL FLOOD WARNING IN EFFECT...
...LAKE WIND ADVISORY FOR PORTIONS OF NORTHEAST FLORIDA THROUGH
THROUGH 8 PM TODAY...
.DAY ONE...REST OF TODAY AND TONIGHT...
AS HURRICANE IRENE MOVES NORTHWEST AND EVENTUALLY NORTH...WINDS WILL
INCREASE ACROSS MUCH OF THE AREA. A LAKE WIND ADVISORY IS IN EFFECT
FOR PORTIONS OF NORTHEAST FLORIDA.
SOUTHEASTERLY SWELLS FROM HURRICANE IRENE WILL CONTINUE TO INCREASE
TODAY AND BRING A HIGH RISK OF RIP CURRENTS AND HIGH SURF AT AREA
BEACHES. REFER TO THE COASTAL HAZARD MESSAGE AS WELL AS LATEST
HURRICANE LOCAL STATEMENT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
HURRICANE IRENE IS FORECAST TO PASS WELL EAST OF THE NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA COAST ON FRIDAY.
THE PRIMARY THREAT FROM IRENE IS EXPECTED TO BE TO MARINE INTERESTS
AND BEACH-GOERS. COASTAL FLOODING IS EXPECTED TO BECOME A CONCERN ON
FRIDAY THROUGH LATE FRIDAY NIGHT. AS THE STORM PASSES THE REGION...
HIGH SURF AND LARGE BREAKERS NEAR INLETS ARE EXPECTED. HIGH
ASTRONOMICAL TIDES WILL OCCUR LATE THIS WEEK AS WELL. A HIGH RISK OF
RIP CURRENTS IS ANTICIPATED THROUGH FRIDAY. BEACHFRONT INTERESTS
SHOULD SECURE OBJECTS VULNERABLE TO SURF ACTION. MARINE INTERESTS
SHOULD TAKE PRECAUTIONS AT THIS TIME...ESPECIALLY IF YOU WILL BE AWAY
FROM YOUR BOAT.
TROPICAL STORM FORCE WINDS ARE EXPECTED OVER THE COASTAL WATERS AND
PORTIONS OF THE ATLANTIC COASTAL COUNTIES FROM LATE TONIGHT THROUGH
FRIDAY EVENING.
ON THE PRESENT FORECAST TRACK...THE HEAVIEST RAINFALL AMOUNTS WILL
LIKELY BE NEAR THE ATLANTIC COAST. IN THESE AREAS...1 TO 2 INCH RAIN
TOTALS ARE POSSIBLE...ESPECIALLY WHERE MORE PERSISTENT RAIN BANDS
DEVELOP.
INTERESTS IN THE AREA SHOULD CONTINUE TO CLOSELY MONITOR THE
OFFICIAL FORECASTS ON IRENE. RESIDENTS ARE URGED TO MONITOR NOAA
WEATHER RADIO AND LOCAL MEDIA AND REMAIN ALERT FOR POSSIBLE WATCHES
OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
CARROLL/SHASHY
In the hours before
Local storm report, Aug 25, 6:40 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
740 PM EDT THU AUG 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TROPICAL STORM 42 ENE ST. AUGUSTINE BE 30.00N 80.60W
08/25/2011 AMZ472 XX BUOY
MARINE BUOY 41012 REPORTED A WIND GUST TO 37 KNOTS /43
MPH/ AT 644 PM EDT.
&&
JHESSSpecial weather statement, Aug 25, 6:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT THU AUG 25 2011
FLZ033-038-260030-
FLAGLER-ST. JOHNS-
742 PM EDT THU AUG 25 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN ST.
JOHNS AND FLAGLER COUNTIES FOR STRONG WINDS VALID UNTIL 830 PM EDT...
THE FIRST ESTABLISHED OUTER RAINBAND FROM HURRICANE IRENE WAS
APPROACHING THE ST. JOHNS AND FLAGLER COUNTY COASTS FROM THE EAST. WIND
GUSTS OF 40 TO 45 MPH HAVE BEEN MEASURED WITH THIS BAND OF RAIN OVER
THE ATLANTIC WATERS. PERIODS OF HEAVY RAINFALL AND GUSTY WINDS CAN
BE EXPECTED FROM SAINT AUGUSTINE SOUTHWARD TO CRESCENT BEACH AND
FLAGLER BEACH THROUGH THE HOUR. THE BAND WILL MOVE SOUTHWEST AT 40
MPH AND AFFECT INLAND AREAS INCLUDING PALM COAST... BUNNELL...
ESPANOLA... AND HASTINGS THROUGH 830 PM. MINOR WIND DAMAGE WILL BE
POSSIBLE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2941 8115 2926 8115 2925 8141 2939 8143
2940 8148 2944 8148 2949 8152 2976 8152
2978 8154 2992 8128 2988 8126 2973 8123
2942 8110
TIME...MOT...LOC 2338Z 047DEG 37KT 3018 8086 2975 8102
2926 8109
ENYEDISpecial weather statement, Aug 25, 7:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
821 PM EDT THU AUG 25 2011
FLZ025-033-038-260100-
DUVAL-FLAGLER-ST. JOHNS-
821 PM EDT THU AUG 25 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST. JOHNS...
FLAGLER AND DUVAL COUNTIES FOR STRONG WINDS VALID UNTIL 900 PM EDT...
THE FIRST ESTABLISHED OUTER RAINBAND FROM HURRICANE IRENE WAS
APPROACHING THE DUVAL COUNTY EAST COAST...AND THE BAND WAS MOVING
INLAND ACROSS SAINT JOHNS AND FLAGLER COUNTIES AROUND 40 MPH. WIND
GUSTS OF 40 TO 45 MPH HAVE BEEN MEASURED WITH THIS BAND OF RAIN.
PERIODS OF HEAVY RAINFALL AND GUSTY WINDS CAN BE EXPECTED FROM
MAYPORT TO ST. AUGUSTINE TO PALM COAST THROUGH THE HOUR. THE BAND
WILL AFFECT INLAND AREAS INCLUDING ARLINGTON... DURBIN...
BAKERSVILLE... HASTINGS...AND BUNNELL THROUGH 900 PM. MINOR WIND
DAMAGE WILL BE POSSIBLE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2941 8115 2926 8115 2926 8142 2939 8143
2940 8148 2949 8152 2976 8152 2988 8160
2997 8160 3002 8169 3019 8168 3019 8176
3047 8182 3056 8171 3059 8161 3053 8153
3056 8150 3048 8140 2976 8124 2944 8110
TIME...MOT...LOC 0018Z 088DEG 24KT 3084 8100 3010 8140
2935 8134
ENYEDIEvent by event
2 tropical storm, 2 high surf, 2 storm surge/tide. Local standard time, as filed.
Tropical Storm, Duval
- When
- August 25, 8:00 PM EST to August 26, 7:03 AM EST
- Where
- Duval forecast zone
- Reported by
- Mesonet
The first tropical storm wind gusts measured in Duval county was on 8/25 at 9 pm LST in the first established outer rain band to impact the northeast Florida Atlantic coast. That evening, the Mayport Bar Pilot National Ocean Service station reported a wind gust to 45 knots (52 mph). At 8 am on the 26th, the NOS Station measured a gust to 42 knots (48 mph). At 8:03 am on the 26th, a mesonet station on the Jacksonville Beach Pier measured sustained speeds of 39 mph with a gust to 52 mph in a rain band.
High Surf, Duval
- When
- August 26, 7:00 AM EST
- Where
- Duval forecast zone
- Reported by
- Public
The public reported high surf with breakers around 7 to 10 feet at the Jacksonville Beach Pier and at Atlantic Beach.
High Surf, Flagler
- When
- August 26, 7:30 AM EST
- Where
- Flagler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
Breakers were observed in the 5 to 7 foot range at Flagler Beach.
Tropical Storm, Flagler
- When
- August 26, 3:52 PM EST
- Where
- Flagler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
A spotter measured a wind gust of 41 mph in Flagler Beach.
Storm Surge/Tide, Duval
- When
- August 26, 10:30 PM EST
- Where
- Duval forecast zone
- Reported by
- Official NWS Observations
The tide level reached 6.76 feet mean lower low water at the Mayport Bar Pilot Dock NOS Station. The storm surge anomaly reached 1.41 feet.
Storm Surge/Tide, Nassau
- When
- August 26, 11:00 PM EST
- Where
- Nassau forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.611, -81.771 (the zone’s center; the record gives no point)
The tide level reached 8.70 feet mean lower low water at the Fernandina Beach NOS Station. This was a storm surge anomaly of 1.85 feet.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 25, 20111 death · 2 injured · $150,000 · 1 event
- Damaging Winds in Pennsylvania, August 25, 20111 death · $10,000 · 50 kt wind · 2 events
- Rip Current in Virginia, August 25, 20111 death · 1 event
- Lightning Strikes in Maryland, August 25, 2011$305,000 · 2 events
- Tropical Storm and High Surf in Florida, August 25 to 26, 20118 injured · $2,000 · 3 events
- Damaging Winds in Ohio, August 25, 2011$150,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2011$125,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in Texas, August 25, 2011$85,000 · EF0 · 10 events
- Hail and Damaging Winds in Virginia, August 25, 2011$61,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, August 25, 2011$47,000 · 1.75 in hail · 21 events
- Flash Flooding in Ohio, August 25, 2011$20,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 25, 201156 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329852, 329854, 329855, 329853, 330054, 330055.